We report a case of 40-year old man who had a diagnose case of schizophrenia on olanzapine, had develop symptomatic hypothermia. The majority of documented cases involve short duration of hypothermia often less than 24 hours. Antipsychotics that are more potent antagonists at 5HT2 than at dopamine2 receptors appear more likely to cause hypothermia.
Hypothermia is an adverse drug reaction of antipsychotic drug use. It is strong 5HT2 antagonistc characteristics which induced hypothermia, have been proposed. 55 percent of hypothermia reports are for atypical antipsychotics.
A 40-year old man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with shivering, slurred speech, Confusion. He had a core temperature of 31.5 celsius. Electrocardiogram showed sinus bradycardia with Osborn waves or J waves. He didnt have any risk factors for developing hypothermia except the use of olanzapine. There was improvement in his clinical condition with reversal of electrocardiogram changes following gradual re-warming and withhold of olanzapine.
Olanzapine induced hypothermia is rare and has been reported during initiation and increasing the dose or even in stable dose, but this case report raises the possibility of hypothermia even in patients who are on stable doses of olanzapine for a long period of time. Clinicians should consider the possibility of drug induced illness in hypothermic patients who are taking antipsychotics.
Key words: Hypothermia, Osborn waves, J waves, Temperature-dysregulation, Camel hump sign.